Nonlinear stability of baroclinic flows over topography

J. S. Frederiksen

Research output: Contribution to journalArticleOther

4 Citations (Scopus)

Abstract

A new nonlinear stability criterion is derived for baroclinic flows over topography in spherical geometry. The stability of a wide class of exact three-dimensional nonlinear steady state solutions subject to arbitrary disturbances is established. The resonance condition, at the highest total wavenumber, for the steady state solutions and the stability criteria for baroclinic flow in the absence of topography provide the boundaries of the regions of stability in the presence of topography. The analogous results for flow on periodic or infinite beta planes incorporating nonorthogonal function large scale flows are also discussed.

Original languageEnglish
Pages (from-to)85-97
Number of pages13
JournalGeophysical and Astrophysical Fluid Dynamics
Volume57
Issue number1-4
DOIs
Publication statusPublished - 1991
Externally publishedYes

Keywords

  • baroclinic instability
  • flow over topography
  • Nonlinear stability

Cite this